Results 1 to 3 of 3

Thread: ATM and Chemotherapy

  1. #1

    ATM and Chemotherapy

    I have a friend recently diagnosed with Acute Transverse Myelitis. As I understand ATM, this is not a disease but a syndrome which can be idiopathic or be caused by a virus, inoculation, etc. In other words, there are a number of possible causes.

    I've found, while researching online, that there are several people who state that they were diagnosed with ATM some time after chemotherapy. Is there any current information/research studying the possible connection between chemotherapy and ATM? Is there any information about ATM as a late effect of chemotherapy?

    FYI, my friend was treated last year for breast cancer, receiving both localized radiation and chemotherapy.

    Thank you

  2. #2
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320
    I was stricken with TM twenty years ago. It left me a complete paraplegic and in a wheelchair.

    As I understand it, the concensus is an auto-immune like disorder. I wonder if it's possible her immune system was so compromised from the chemo?

    I was taking Prednisone at age 12 for severe allergies, which also lowered my immune system, and I believe led to my current predicament.

  3. #3
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    PR, was your friend diagnosed by results of tests such as lumbar punture, blood work ups, MRI, etc? Or is it idiopathic? I have met several people paralyzed by radiation therapy near or to the spine and most recovered maybe 90% of previous strength and sensation. While I haven't heard of chemo causing ATM there are others who might have. Try asking at:

    www.myelitis.org/

    Has the American Cancer Society or National Cancer Institute said anything about the two being related? I would be very interested in hearing if they had.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •